Arizona, 2003

High Wind in Arizona, December 26, 2003

December 26, 2003 · NWS FGZ · 2 events in 2 counties and zones

A fast moving cold front produced very windy conditions in the early morning hours across northern Arizona. The highest wind gusts were recorded at higher elevation remote automated weather stations south of the Mogollon Rim.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A fast moving cold front produced very windy conditions in the early morning hours across northern Arizona. The highest wind gusts were recorded at higher elevation remote automated weather stations south of the Mogollon Rim. Humbug Creek RAWS (5250 ft) in Yavapai County had a peak gust of 67 MPH. In southern Navajo County, Carrizo RAWS (6832 ft) had a peak gust of 63 MPH and Jump-Off Ridge RAWS had a peak gust of 61 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 26, 2:30 AM MST, 30 minutes earlier.

Area forecast discussion, Dec 26, 2:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 AM MST WED DEC 26 2003

.SYNOPSIS...A MOIST AND COLD PACIFIC STORM WILL BRING WIDESPREAD
VALLEY RAIN AND MOUNTAIN SNOW TO NORTHERN ARIZONA TODAY...WITH
ACCUMULATING SNOW ABOVE 6000 FEET. STRONG SOUTHWEST WINDS WILL ALSO
ACCOMPANY THIS STORM. MUCH COLDER TEMPERATURES ARE EXPECTED THROUGH
THE WEEKEND...ALTHOUGH RAIN AND SNOW WILL END BY SUNDAY. ANOTHER STORM
SYSTEM WILL BRING MORE RAIN AND SNOW TO ARIZONA BY EARLY NEXT WEEK.
&&

.DISCUSSION...STRONG TROUGH AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS NORTHERN ARIZONA TODAY. THIS SYSTEM IS STILL HAVING TROUBLE
SATURATING MUCH HIGHER THAN THE -15 TO -17 DEGREE CELSIUS LEVEL WHICH
WILL INHIBIT PRECIPITATION EFFICIENCY. THERE IS NO DOUBT LARGE SCALE
LIFT AND UPSLOPE FLOW IS STRONG BUT THE SATURATION PROBLEM WILL
DEFINITELY LIMIT PRECIPITATION AMOUNTS. IN ADDITION...A WARM TONGUE
HAS BEEN DRAWN NORTHWARD ACROSS THE AREA AHEAD OF THE COLD FRONT
RESULTING IN SNOW LEVELS ABOVE 6000 FEET. WILL LEAVE THE SNOW
ADVISORY INTACT BUT EXPECT THAT SNOW ACCUMULATIONS WILL ONLY REACH THE
LOW SIDE OF THE ADVISORY CRITERIA. THE COLD FRONT WILL BLAST INTO
NEW MEXICO BY THIS EVENING WITH ISOLATED TO SCATTERED RAIN AND SNOW
SHOWERS CONTINUING. A SECONDARY SHORT-WAVE TROUGH WILL MOVE THROUGH
TONIGHT INTO SATURDAY WITH ANOTHER ROUND OF SCATTERED RAIN AND SNOW
SHOWERS. THIS SECOND SYSTEM WILL BE MUCH COLDER WITH SNOW LEVELS
LOWERING TO AROUND THE 2500 FOOT LEVEL. WILL KEEP A CLOSE EYE ON
THIS SECOND WAVE BECAUSE SYSTEMS LIKE THIS CAN SOMETIMES BE
SURPRISING IN THEIR ABILITY TO GENERATE SNOWFALL. AFTER THAT LOOKS
LIKE A SHORT-WAVE RIDGE WILL MOVE IN ON SATURDAY AND LAST INTO
MONDAY BRINGING DRY CONDITIONS TO NORTHERN ARIZONA. JUST A BIT OF A
WARMUP BY SUNDAY.

IN THE EXTENDED...MONDAY THROUGH THURSDAY...MODELS ARE CONSISTENT IN
SHOWING ANOTHER TROUGH MOVING ACROSS THE SOUTHWEST UNITED STATES
FROM LATE MONDAY INTO WEDNESDAY. BUT THERE ARE MAJOR DIFFERENCES.
THE GFS CREATES A 530 MB CLOSED LOW CENTER OVER SOUTHERN CALIFORNIA
WHILE THE EUROPEAN MAINTAINS A PROGRESSIVE OPEN WAVE. THE GFS
SOLUTION WOULD RESULT IN A MAJOR WINTER STORM ACROSS NORTHERN
ARIZONA. HOWEVER...EUROPEAN SOLUTION WOULD RESULT IN A MUCH MORE
ORDINARY STORM. CERTAINLY NOT ABOUT TO BUY INTO THE GFS SOLUTION AT
THIS TIME. WILL JUST PAINT A GENERAL PRECIPITATION THREAT IN THE
MONDAY NIGHT THROUGH WEDNESDAY TIME FRAME FOR NOW.

MCCOLLUM
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
1)SNOW ADV UNTIL NOON TODAY ZONES 4/6/7/15/38 ABOVE 6000 FEET.
2)SNOW ADV TODAY FOR ZONES 16/17/18 ABOVE 5500 FEET.
3)WIND ADV UNTIL NOON TODAY ZONES 4/6/7/8/12/15/37/38
4)WIND ADV UNTIL 600 PM MST TODAY ZONES 10/11/13/14/16/17/18/39/40
&&
Hazardous weather outlook, Dec 25, 7:30 AM MST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
730 AM MST THU DEC 25 2003

AZZ004>018-037>040-260200-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
730 AM MST THU DEC 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG PACIFIC STORM SYSTEM IS EXPECTED TO ARRIVE IN ARIZONA BY
THIS EVENING. THIS STORM WILL BRING WIDESPREAD RAIN AND SNOW TO THE
STATE THROUGH FRIDAY EVENING. MUCH COLDER TEMPERATURES AND WINDY
CONDITIONS WILL ALSO ACCOMPANY THIS STORM. SNOW LEVELS WILL FALL TO
AROUND 3500 FEET BY LATE FRIDAY AFTERNOON.

PRECIPITATION IS EXPECTED TO BEGIN OVER THE KAIBAB PLATEAU LATE THIS
AFTERNOON...AND THEN MOVE SOUTHEASTWARD ACROSS THE REMAINDER OF
NORTHERN AND CENTRAL ARIZONA BY EARLY FRIDAY MORNING. STRONG WINDS
ARE ALSO LIKELY WITH THE COLD FRONT...ESPECIALLY EARLY FRIDAY
MORNING. WIND GUSTS TO NEAR 40 MPH ARE POSSIBLE...MAINLY EAST OF
FLAGSTAFF. WIND GUSTS WHERE HEAVY PRECIPITATION IS FALLING WILL STAY
AROUND 30 MPH. THIS COULD LEAD TO AREAS OF POOR VISIBILITY WITH
BLOWING AND DRIFTING SNOW. RAIN AND SNOW WILL BEGIN TO DECREASE FROM
THE WEST FRIDAY AFTERNOON AND EVENING. ISOLATED SNOW SHOWERS WILL
CONTINUE ON SATURDAY...MAINLY OVER THE HIGHER TERRAIN.

TOTAL SNOW ACCUMULATIONS OF 3 TO 7 INCHES...WITH LOCALLY HIGHER
AMOUNTS OVER SOUTH-FACING SLOPES...ARE POSSIBLE WITH THIS STORM. THE
HEAVIEST ACCUMULATIONS ARE EXPECTED ABOVE 6500 FEET. HAZARDOUS
WINTER DRIVING CONDITIONS ARE EXPECTED OVER MOST OF NORTHERN ARIZONA
TONIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEFINITION OF HAZARDOUS WEATHER...A WEATHER EVENT POSING A THREAT
TO LIFE AND PROPERTY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Yavapai County Mountains

When
December 26, 3:00 AM MST to 5:00 AM MST
Where
Yavapai County Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

High Wind, Eastern Mogollon Rim

When
December 26, 4:00 AM MST to 6:00 AM MST
Where
Eastern Mogollon Rim forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2003Every state in 2003This day in weather historyWarnings in Arizona, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329097, 5329098.